Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Oct 13, 2021, 5:08 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Leavenworth County, Wyandotte County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 5:08 AM CDT (10:08 UTC)
- Expired
- Oct 13, 2021, 6:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Hail
- 0.50 in
- Wind
- 40
Counties Atchison County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WWUS83 KEAX 131008
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Wed Oct 13 2021
KSZ025-102>105-MOZ012-020-021-028-029-037-131100-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-Clinton MO-Jackson MO-Andrew MO-Clay MO-
508 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Wyandotte,
southeastern Doniphan, Leavenworth, northern Johnson, Atchison,
Buchanan, southwestern Clinton, western Clay, Platte, southeastern
Andrew and northwestern Jackson Counties through 600 AM CDT...
At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Effingham to near Oskaloosa to near
Williamstown to near Globe. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, St. Joseph, Shawnee, Lenexa, Leavenworth,
Liberty, Gladstone, Lansing, Atchison, Merriam, Mission, Smithville,
Bonner Springs, De Soto, Parkville, Tonganoxie, Platte City, Basehor
and Edwardsville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 5.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 17.
Interstate 35 in Kansas between mile markers 228 and 235.
Interstate 29 between mile markers 0 and 55.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 4 and 59.
Interstate 229 between mile markers 0 and 13.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3994 9472 3975 9460 3955 9445 3933 9443
3910 9448 3899 9473 3891 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519 3942 9518 3942 9542 3955 9548
TIME...MOT...LOC 1007Z 242DEG 49KT 3952 9538 3925 9526 3905 9528 3882
9540
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 13, 4:03 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 13, 4:03 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 403 AM CDT Wed Oct 13 2021 .Discussion... Issued at 403 AM CDT WED OCT 13 2021 Key Message: * Marginally strong to severe storms possible today, with gusty winds in the 40 to 50 mph range being the primary concern. * Dry and cool conditions expected Thu-Sat, with a bit of a warm up Sunday, going into next week. Scattered convection ongoing north of I-70 this AM in response to isentropic ascent associated with a relatively strong low level jet, currently veering into the immediate area at this hour. This is ahead of an advancing line of showers and thunderstorms currently oriented northeast to southwest across eastern Kansas. Low level jet across central and eastern Kansas as well as a potent upstream mid level trough helping to maintain the advancing line as new convection continues to form along the advancing cold pool. This line of storms should remain pre-frontal as the cold pool stays out in front of the synoptic cold front, which is currently located back across western Kansas and Nebraska. The line of storms should reach the immediate forecast area in the next couple hours, but with marginal instability and mostly decoupled low level and surface expect a pretty marginal wind threat with the incoming storms. However, given the gusty southeast winds out in front of the line, as well as the aforementioned strong jet it is possible to create enough low level turbulence to get some cold pool momentum transfer to the surface, so while there is likely a decent inversion in place, it's possible to get enough mixing to get some gusty convective driven winds from the incoming line. This line will continue to advance eastward through the day. Skies should remain mostly cloudy in advance of the storms so while there could be some reestablishing of some instability ahead of the storms it's expected to be a pretty meager increase, thus a marginal risk for severe storms across the central and eastern zones later this morning into the early afternoon. By late morning to early afternoon the majority of the forecast area should be drying out, with perhaps some lingering showers across central Missouri (eastern EAX zones) this afternoon, again with a marginal threat for damaging winds. Temperatures should see a decent increase today, into the lower 70s, but shortly after dark tonight the cold front will arrive, bringing a rapid drop into the middle 40s (north) to middle 50s (south) for Thursday morning. The synoptic cold front will not make much progress to the south/east through Thursday, and should stall just to the S/SE of the forecast area. There is a bit of model discrepancy regarding the return flow of the warm/moist air for Thursday. HRRR/NAM seem reluctant to push the warm and moist air back into the area before the next cold front scours out the moisture for good. This would relegate the best chances for rain to more of southern and central Missouri, as opposed to western or northern Missouri. GFS is a little more aggressive with warmer temperatures and a chance for rain further west and north as the moisture moves back in. Current forecast package reflects more the HRRR/NAM approach with temperatures on Thursday struggle to get out of the 60s, since the majority of the area would be more under the influence of the upstream dry/cool surface ridge. At any rate, by Friday a stiff cold front will scour out all the remaining moisture, making for a dry and cool Friday and Saturday, with some Temperature rebound for Sunday and early next week. With moisture being shunted well south of the area, despite the incoming warmer temperatures next week, the lack of accompanying moisture should keep rain chances minimal next week. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1214 AM CDT WED OCT 13 2021 A round of -TSRA has moved northeast of the KC metro terminals, and should remain dry until the next round of showers and storms moves through between 9z and 14z Wednesday morning. There will likely be periods of MVFR VSBYs and CIGs during this period. There will be a window overnight tonight of some low level wind shear concerns with a southerly low level jet around 50 knots or so. Storms move east of the terminals by mid morning and conditions will improve to VFR with some breezy southwesterly winds lingering through the afternoon hours before winds turn more westerly and relax by Wednesday evening. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...BMW
Hazardous weather outlook, Oct 13, 4:29 AM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Wed Oct 13 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Wed Oct 13 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong storms with winds up to 45 mph will be possible with a line of storms this morning. Lightning and brief heavy rain will also be possible with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of thunderstorms is expected Thursday night...no hazardous weather is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Oct 13, 2:50 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
250 AM CDT Wed Oct 13 2021
MOZ001>004-011-130815-
Atchison MO-Worth MO-Holt MO-Gentry MO-Nodaway MO-
250 AM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of western Worth,
northwestern Gentry, eastern Atchison, northeastern Holt and Nodaway
Counties through 315 AM CDT...
At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving north at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maryville, Burlington Junction, Hopkins, Ravenwood, Maitland,
Skidmore, Athelstan, Barnard, Conception Junction, Sheridan, Parnell,
Graham, Clearmont, Elmo, Pickering, Braddyville, Guilford, Clyde,
Arkoe and Quitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 9446 4014 9458 4022 9530 4058 9530
TIME...MOT...LOC 0749Z 195DEG 54KT 4030 9490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Oct 13, 5:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Wed Oct 13 2021
KSZ025-102>105-MOZ012-020-021-028-029-037-131100-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-Clinton MO-Jackson MO-Andrew MO-Clay MO-
508 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Wyandotte,
southeastern Doniphan, Leavenworth, northern Johnson, Atchison,
Buchanan, southwestern Clinton, western Clay, Platte, southeastern
Andrew and northwestern Jackson Counties through 600 AM CDT...
At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Effingham to near Oskaloosa to near
Williamstown to near Globe. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, St. Joseph, Shawnee, Lenexa, Leavenworth,
Liberty, Gladstone, Lansing, Atchison, Merriam, Mission, Smithville,
Bonner Springs, De Soto, Parkville, Tonganoxie, Platte City, Basehor
and Edwardsville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 5.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 17.
Interstate 35 in Kansas between mile markers 228 and 235.
Interstate 29 between mile markers 0 and 55.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 4 and 59.
Interstate 229 between mile markers 0 and 13.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3994 9472 3975 9460 3955 9445 3933 9443
3910 9448 3899 9473 3891 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519 3942 9518 3942 9542 3955 9548
TIME...MOT...LOC 1007Z 242DEG 49KT 3952 9538 3925 9526 3905 9528 3882
9540
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:50 AM CDT | Special Weather Statement | EAX | Nodaway | 25 min |
| Oct 13, 5:24 AM CDT | Special Weather Statement | EAX | Adair, Schuyler | 51 min |
| Oct 13, 5:58 AM CDT | Special Weather Statement | EAX | Caldwell, Clay, Clinton | 47 min |
| Oct 13, 8:18 AM CDT | Special Weather Statement | EAX | Bates | 27 min |
| Oct 13, 8:43 AM CDT | Special Weather Statement | EAX | Henry | 47 min |
| Oct 13, 9:49 AM CDT | Special Weather Statement | EAX | Henry | 26 min |
Nearby
Special Weather Statements in Kansas, 2021Special Weather Statements in Missouri, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.